Colorado, 2022High Wind in Colorado, May 11, 2022
May 11, 2022 · NWS GJT · 4 events in 3 counties and zones
A strong area of low pressure lifted over the Great Basin and caused the pressure gradient to tighten over western Colorado. The presence of a strong jet aloft and deep mixing resulted in widespread wind gusts of 40 to 55 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure lifted over the Great Basin and caused the pressure gradient to tighten over western Colorado. The presence of a strong jet aloft and deep mixing resulted in widespread wind gusts of 40 to 55 mph. Several areas directly under the jet saw gusts that exceeded 58 mph in the valley and 75 mph in the mountains, which met high wind criteria. Blowing dust was also a concern in southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 11, 10:00 AM MST, 2 hours earlier.
Area forecast discussion, May 11, 10:00 AM MST, 2 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
1100 AM MDT Wed May 11 2022
.UPDATE...
Issued at 1100 AM MDT Wed May 11 2022
Updated the wind highlights to include the projected impacts from
blowing dust today. Dust can already be seen streaming in from
Arizona on satellite and visibilities will drop below 5 miles for
portions of southeast Utah and southwest Colorado where the High
Wind Warnings are in effect. For the lower valleys in the Wind
Advisories blowing dust will drop visibilities to less than 6
miles at times. Impacts are expected through the duration of the
wind highlights. The rest of the forecast remains on track!
&&
.SHORT TERM...(Today through Thursday)
Issued at 309 AM MDT Wed May 11 2022
Today the low pressure centered over central CA will begin to lift
over the Great Basin causing the pressure gradient to tighten over
our region. A majority of the model soundings show boundary layer
mixing approaching 500 mb. The jet dynamics and the midlevel wind
fields are very impressive with this system and will take full
advantage of this deep mixing. Wind gusts of 40 to 55 mph are
likely just about everywhere. The axis of the strongest 700 mb
winds will be located over the CO/UT state line by this afternoon.
On days like this it is difficult to determine the maximum wind
gusts. Our wind forecast already represents the 90th percentile of
all guidance. Comparing this pattern and forecast to the recent
high wind events it appears that gusts over 60 mph will be
possible especially across the southwest half of the forecast
area. Therefore some of the Wind Advisories have been upgraded to
High Wind Warnings, and Wind Advisories have been issued for some
of the mountain ranges.
The only moisture associated with this system will be cirrus
clouds that have already spread across the area and will remain in
place most of the day. There is a slight chance surface mixing
could be disrupted by the clouds and inhibit the winds. The
surface RH values will be in the teens and single digits just
about everywhere. This combined with the winds means critical fire
weather conditions. RFWs remain in place across portions of
southwest Colorado where extreme fire behavior is certainly
possible. Warm advection and deep mixing will result in highs
around 10 degrees above normal. Blowing dust has occurred during
some of the recent high wind events. This dust has mainly come
from from AZ and NM, so if plumes were to form today trajectories
would bring it right into our area. Therefore the Four Corners
region has the highest potential, but given the these wind speeds
the dust could spread much further north.
Model guidance is suggesting that the winds will gradually decrease
after sunset so the wind highlights have not been extended at this
time. By this evening the negatively tilted trough lifts over Utah
and eventually Wyoming. It will drag a cold front through the region
with no precipitation expected. Lows tonight will be slightly cooler
compared to this morning. Tomorrow there may be enough moisture to
support showers in far northeast Utah under the trough, but the
chances are very short lived. Highs tomorrow end up below normal by
a few degrees with the new air mass in place. Westerly flow will
relax in the wake of the system so wind gusts will be much less
overall. Breezy conditions may still be possible along the Divide in
the afternoon.
.LONG TERM...(Thursday night through Tuesday)
Issued at 309 AM MDT Wed May 11 2022
Flow will transition to westerly on Friday allowing temperatures to
moderate back to near seasonal. A weak ridge of high pressure will
build over the Desert Southwest this weekend allowing the warming
trend to continue. Highs in the lower valleys will jump into the 80s
and even approach the low 90s by Sunday with overnight lows
remaining on the mild side each night. The models still show a weak
shortwave tracking over the region on Monday, but the only
moisture associated with this system will again be clouds. This
won't dampen the highs much with another well above normal day on
tap. Winds look to increase ahead of this wave which may see
critical fire weather conditions return. A similar system will
approach on Tuesday as a broad upper level low spins off the Gulf
of Alaska. Unfortunately, not much precipitation is expected with
either of these shortwaves so dry weather will prevail through the
end of the long term period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1100 AM MDT Wed May 11 2022
Winds will remain the primary impact through tonight as gusty
southwest winds persist ahead of an approaching system. Gusts of
35 to 55 knots will occur across TAF sites this afternoon before
weakening overnight. Blowing dust is expected for areas south and
along I-70. High clouds will remain over the region until a cold
front sweeps through tonight. Isolated showers will develop over
the Eastern Uintas tonight through Thursday morning with little
to no accumulation expected. Therefore, VFR conditions will
prevail.
&&
.FIRE WEATHER...
Issued at 309 AM MDT Wed May 11 2022
Winds will increase later this morning and by this afternoon gusts
could reach 45 to 60 mph across most of the area. The highest
winds speeds will occur in an area from the Four Corners Region
along the state line up to the Colorado River and over to the San
Juans. Winds gradually decrease after sunset, and a cold front
will move through the area tonight. No precipitation is expected
with this front. Much cooler air arrives tomorrow with lighter
winds forecast through the remainder of the week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ001>003-007>009-
017>019-022.
High Wind Warning until 9 PM MDT this evening for COZ006-011-020-
021.
Red Flag Warning until 11 PM MDT this evening for COZ207-290-292-
294-295.
UT...Wind Advisory until 9 PM MDT this evening for UTZ023>025-028.
High Wind Warning until 9 PM MDT this evening for UTZ022-027-029.
&&
UPDATE...MMS
SHORT TERM...KJS
LONG TERM...KJS/MMS
AVIATION...TGJT
FIRE WEATHER...KJSHazardous weather outlook, May 11, 2:41 AM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
341 AM MDT Wed May 11 2022
COZ001>014-017>023-UTZ022>025-027>029-120945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
341 AM MDT Wed May 11 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Wind gusts of 40 to 60 mph will be common across most of the area
this afternoon. Critical fire weather conditions are expected in
portions of southwest Colorado this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The chances for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Roan and Tavaputs Plateaus
- When
- May 11, 12:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
A peak wind gust of 80 MPH was measured by the automated weather station at Douglas Pass.
High Wind, Grand Valley
- When
- May 11, 2:30 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A peak wind gust of 61 MPH was measured by the automated weather station at the Grand Junction Regional Airport.
High Wind, Grand Valley
- When
- May 11, 3:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A man indirectly died from injuries that were sustained when he was cutting down a tree in gusty winds.
High Wind, Four Corners / Upper Dolores River Basin
- When
- May 11, 10:30 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
A peak wind gust of 66 MPH was measured by an automated weather station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 11, 20221 death · $57,000 · EF1 · 29 events
- Wildfire in California, May 11 to 17, 2022$60 million · 1 event
- Tornadoes and Hail in Minnesota, May 11, 2022$854,000 · EF0 · 70 events
- Flooding and Hail in Michigan, May 11, 2022$2.6 million · 1 in hail · 6 events
- Hail in Minnesota, May 11, 2022$665,000 · 2.5 in hail · 12 events
- Hail and Damaging Winds in Kansas, May 11, 2022$37,000 · 1 in hail · 5 events
- Hail in South Dakota, May 11, 2022$36,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 14 events
- Flash Flood and Hail in Illinois, May 11, 20221 injured · 1.25 in hail · 5 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 10 events
- Hail and Heavy Rain in Minnesota, May 11, 20222 in hail · 9 events
- Damaging Winds and High Wind in Oklahoma, May 11, 202260 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014912, 1014909, 1014910, 1014911.